Patient and method: A 42-year-old male patient with relapsing germ-cell cancer was enrolled in a salvage protocol that employed two 4-day courses of CTC high-dose chemotherapy with cyclophosphamide (1,500 mg m-2 day -1), thiotepa (120 mg m-2 day-1), and carboplatin, followed by peripheral blood progenitor cell support. From five days before the start of the second CTC course the patient received phenytoin for generalized epileptic seizures. Blood samples were collected on day 1 of both CTC courses and analyzed for cyclophosphamide and its activated metabolite 4-hydroxycyclophosphamide, and for thiotepa and its main active metabolite tepa. Results: Exposure (expressed as area under the plasma concentration vs time curve) to 4-hydroxycyclophosphamide and tepa in the second CTC course was increased by 51% and 115%, respectively, compared with the first CTC course, whereas exposure to cyclophosphamide and thiotepa was significantly reduced (67% and 29%, respectively). Because high exposure to 4-hydroxycyclophosphamide and tepa correlates with increased toxicity, the treatment risk of this patient was significantly increased. Therefore doses were reduced on the third day of the second course. Conclusion: It was concluded that phenytoin significantly induces both cyclophosphamide and thiotepa metabolism, most probably by induction of the cytochrome p450 enzyme system. This potential clinical significant interaction should be taken into account when phenytoin is administered in combination with cyclophosphamide and thiotepa in clinical practice.
|Tijdschrift||Cancer Chemotherapy and Pharmacology|
|Nummer van het tijdschrift||5|
|Status||Gepubliceerd - mei 2005|